One Step at a Time – can really take you places
(Photograph by Samantha Rose)
It has been quite a while since I started to reduce my steroids in an attempt to ‘wake my adrenals up’ (my doctors words not mine) and so much has happened since I my last blog update about it.
Firstly I am now down to 3mgs of prednisolone which is a dose I never thought that I would get down to but it has been far from easy.
One of the things that happens when weaning off years of steroids aside from going through withdrawal (and something that nobody warns you about), is that the very disease/illness that you took them for in the first place will often flare up again.
I have had another Synacthen test which has shown quite a bit of recovery but still an inadequate result but hey, any recovery is recovery that I was told would not happen right?
I am also having regular morning blood cortisol tests and my last one which was taken 2 weeks ago; has shown adrenal function within normal ranges! Obviously I am thrilled about this but my specialist has told me that a normal morning cortisol is normal on my 3mgs of steroids and if I didn’t take them or had a particular stressful day before the blood test, it would be different.
So it has been decided that I stay on 3mgs for the sake of my auto immune disease and also because the Synacthen test still shows an inadequate response and that is the one that counts as in how my adrenals work under stress.
On the whole I am doing very well on 3mgs providing there is no stress at work, or I don’t engage in strenuous exercise or I don’t get sick. The other week I had a high temperature and I felt dreadful and had to triple my dose for three days.
Sometimes at work if I am really busy then I have to stress dose because my 3mgs of preds is simply not enough. This I will add is on the advice of my doctor. With adrenal insufficiency I get very specific symptoms such as the feeling that inside my head has gone ‘dead’ – a bit like how your leg feels when you lie on it for too long, all heavy and you don’t want to put weight on it. My muscles kind of feel like they are burning, like someone is pressing on them (press hard on your own shoulder muscles till it burns and that is the feeling that I get in various parts of my body).
I get a bad headache and it is normally over one eye and painkillers will not relieve it. I suffer nausea as well, dizziness and the usual brain fog and that is when I have to take 4mgs of hydrocortisone otherwise it gets progressively worse and I am unable to drive home. Still, it is positive that I recognize it even though it is frustrating that I can’t just stop the 3mgs like a normal person without adrenal insufficiency.
Sadly my joints are now hurting like a bitch and I am getting some pretty nasty AI symptoms back again so this has effectively been a ‘trade off’ because each morning I wake up so stiff in my joints plus pain in my hip joint that it takes about 2 hours to ‘warm up’ and get more mobile. Some days I ponder on my choices and from where I am looking, there are not that many to choose from.
The first choice is weaning off the steroids which is what I am trying to do because if I thought having Sjogrens is bad, I have discovered that adrenal insufficiency really is the work of the devil. It has been like going to hell in a basket with Cliff Richard on replay and I cannot even begin to tell you how shit you can feel and only someone that has been there will understand.
The second choice is to remain on 3mgs for the time being and stress dose when needed which is what my doctor would like me to do. This dose is not fabulous for a good quality of life in terms of joint pain, as well as the adrenal symptoms if I am having a bad day. My specialist has increased my immune suppressants which have made a significant difference to my AI symptoms so I guess this is the choice I have made.
I still dream of stopping the steroids one day because some days I feel ‘normal’ but have been cruelly reminded that I am not when I have overslept and woken up late for my tablets and then I pay the price by feeling awful for the rest of the day like my body has gone into steroid-debt and punishes me heavily for it.
When things go well with my health and I feel OK, it is all too tempting to imagine if I could manage with the medication and I do have to remind myself that it is because of the medication that I get the good days and not in spite of it.
So that is my update and I think it is quite a good one. A year ago I was in a pretty bad place with a refusal to accept this and advised it would probably be permanent and I have proved that diagnosis wrong and at the same time learned to accept ‘my lot’ so to speak.
I don’t know if my adrenals will get completely better as I find it quite hard to believe that 5mgs of preds shut my adrenal glands down in the first place – that is not what the asthma doctors tell you now is it!
I also don’t know if adrenals can have good days and bad days in terms of steroid production or if the damage to my adrenal glands has been halted by the immune suppressants that I take or if they can get worse again.
But for now I am happy and grateful for the recovery that I have made and if I can give one tip for anyone going through similar, I would say not to give up hope even if it takes years to get there.
Because the journey that is adrenal insufficiency is a long and painful one that needs to be taken slowly and while you may not notice it straight away, time and patience usually pays off in one way or another – either by acceptance of your disease or improvement in your overall condition and whichever one happens, you are a winner.
Samantha Rose (C) Copyright July 2016
Oh Sam, I had no idea you were suffering so badly. I will PM you. You brave, wonderful woman. X
Hi Sam. My name is K.C. I also have adrenal insufficiency due to a Craniopharyngioma Brain tumor and subsequent surgeries back in 2004-5. I was not properly medicated for many years…anyway…we all have a big story. But one thing I wanted to tell you is that 18 months ago I found out that I also have dysautonomia which is why I crave the salt so bad. Your description on The Mighty sounds so much like dysautonomia symptoms…nausea, dizziness…heart racing….etc. Anyway, I see Dr. John Oakley in Seattle at UW. Very few doctors in the whole country really treat it. Anyway….not to add one more thing but since I found out and have been treating it my life has gotten easier. Thank you for your bravery and sincerity. Beautiful to read your stories.
I’ve never heard of Dysautonomia, I shall look into that. Although I don’t give much for my chances of being heard if I mention it. Do you ever get to the stage where you dare not mention stuff to your doctor? I am at that stage now. Thank you for your reply, I shall go and check that out.
I understand what you are saying. So many doctors….but I keep going until I find one that I never feel that way with. Yes, please look into dysautonomia….my symptoms have really been helped wiith Ceralyte….it is a sodium rehydration drink. I water it down more than they say (about 4 times more) and it helps my AI symptoms as well and can prevent a crash from getting worse. Very helpful stuff. Highly recommend. I also find that intense exercise and physical overdoing in general can bring on adrenal symptoms faster than anything so that keeps my life in a box a bit…I feel scared to go do fun things for fear of overdoing it. You are an inspiration! Hope you find some relief in 2017!
Yes I am the same, I actually get a bit nervous to do major stuff on my own as when I get unwell it happens very quickly.
If you ever end up seeing Docs in Seattle I would be happy to come to the appointments with you.
Oh thank you Kathleen, I was reading in a report today that where I live in Australia there is not standard protocol for AI in my state which is scary – unlike the UK where NICE Guidelines have protocols to be followed for medical staff and paramedics.
In my experience with several ambulances here in Seattle no one even knows what Adrenal Insufficiency is or the symptoms. The Emergency Ambulance people are great but by the time you get to the ER then it can get very dicey unless you have a great doc who communicates to the ER doctors. So…very tough. I wear a medical bracelet but even then…best to have the shot kit on you at all times and extra steroids on hand along with Zofran and Promethazine. The best thing is for it not to get to that point and to properly self-medicate at home under the supervision of a great neuro-endocrinologist. Wishing you the best! Again, Ceralyte is a big help to me in managing symptoms and shortening recovery times when I have adrenal symptoms. Each of us has to know our “early warning” symptoms well.
It’s scary isn’t it. I am doing my best now to be in tune with my symptoms and when I get them, I ‘feel’ them and notice them with great detail so I can more or less differentiate which symptoms are adrenal and which ones are for something else. I have also realised that sometimes my steroid dosing times need to be brought forward depending on what I am doing – for instance with my yoga class, I take them 2 hours before I go in the mornings.
When I have felt unwell and have brought my steroid dose forward, that is when I tune in to my symptoms and what is happening to certain parts of my body – like the headache I get and the ache in the tops of my thighs. But yes, my biggest fear is going into hospital.
Great post. Would love to hear more about how you are dealing with your AI. I have AI due to my steroid inhaler. Hope to read more from you soon.
Thank you Jennifer, I am just about to do an update as so much as happened – so working on that today.
Looking forward to reading it.